The Relationship Between Antidepressants And Sexuality

Anxiety is an increasingly common disorder that is not always managed only with the help of natural remedies. The use of antidepressants is indeed on the rise, but perhaps not everyone knows that their intake can adversely affect sex life. In the United States, about one in five adults suffers from depression and about 13% of the population takes drugs to fight it. Blogger Sara Kloepfer, on Collective, explained what are the side effects related to sex, with some advice to reduce them.

There is no exact estimate that shows the number of people subject to the harmful effects of antidepressants on sexual life: the figures fluctuate between 25 and 73%. But there is no doubt that there are some drugs that cause more problems than others. Some of these are citalopram, duloxetine, paroxetine and fluoxetine. Each of us metabolizes the intake of medicines differently, so reception is fundamentally subjective and the test should be done on oneself. What is harmful to someone, to others, could be tolerable.

When we talk about “sexual dysfunction” we refer to two different complications: the reduction of desire and the difficulty in reaching orgasm. Prescription antidepressants, SSRIs (selective serotonin reuptake inhibitors) generally act on the former. In essence, it is the libido that is lacking and not the physical capacity to have relationships. The drugs that manipulate serotonin increase the reception of the latter by the brain, generating a feeling of calm and tranquility. Sensation that can alter eros, slowing communication between the brain and sexual impulses.

The dysfunction can affect both women and men, with a slight difference relative to the effects that occur: if the former are more likely to lack excitement, which can lead to delayed lubrication and orgasm, male complications involve a difficult achievement of total pleasure, or the lack of ejaculation.

Determining whether symptoms come from taking medications or mental health disorders may not be so simple. The first step is to understand how the stimuli and therefore the sexual desire have changed from before to after the medical therapy. But not only that: additional factors to take into consideration could be stress, an unhealthy lifestyle and habitual use of hormonal contraceptives.

First of all the simplest solution is to wait for a possible improvement. Yes, because it could take weeks or months before the body gets used to antidepressants. The important thing is not to stop taking it without consulting a doctor who can advise on the right process of abandonment. And a professional consultation is also necessary to lower the dose of the medicines, a step to be taken only if the anxiety and depression have shown positive changes. Otherwise you can try other brands less subject to side effects. In any case, even with a different type of treatment, we will have to wait to see the first results. Meanwhile, you can work on libido with the help of movements or practices that usually trigger excitement (use a vibrator or watch a porn movie, for example) and stimulate the body even though the mind is still inhibited.

Ask Question